FDA Strengthens Warnings on ADHD psychostimulant Drug Risks_NYT

These drugs serve as gateways to incrementally more toxic psychotropic drugs and are prescribed for at least 4 million people (mostly children) who are diagnosed with the controversial "condition"– ADHD (attention deficit hyperactivity disorder).

"The new warnings are not as strong as those approved in February by an advisory committee for the Food and Drug Administration, but they
significantly strengthen the risk information already on the drugs."

Psychotropic drugs fall into three main classes: stimulants, antidepressants, and antipsychotics.  All these drugs have severe, life-threatening adverse effects that can destroy normal brain functioning. Increasingly, children are  the market population targeted by the drug industry with the aid and assistance of the FDA and the psychiatric establishment–all of who are financially dependent on drug manufacturers.
 
After years of denial, the evidence shows that stimulants cause the same adverse effects that amphetamines do–which what these drugs are.
Psychostimulants have a "high potential for abuse"–i.e., they are addictive; they can cause cardiac arrest in adults and children; and FDA’s
own medical experts confirmed that these drugs cause hallucinations in children.  

In July, Shire added Black Box warnings to the label its psychostimulant drug–Adderall–the following:

"AMPHETAMINES HAVE A HIGH POTENTIAL FOR ABUSE. ADMINISTRATION OF AMPHETAMINES FOR PROLONGED PERIODS OF TIME MAY LEAD TO DRUG DEPENDENCE."
"MISUSE OF AMPHETAMINE MAY CAUSE SUDDEN DEATH AND SERIOUS CARDIOVASCULAR ADVERSE EVENTS."
See:
http://www.fda.gov/cder/foi/label/2006/011522s034s037,021303s013lbl.pdf:
See also July news report: http://www.ahrp.org/cms/content/view/304/28/

If The New York Times had bothered to read independent critiques of studies testing psychotropic drugs, it would surely not be repeatedly transmitting
uncritically, misleading, outworn arguments made by those with a vested interest in the drug industry. The Times states: "dozens of studies have shown [Ritalin] to be safe and effective." However, the poor quality of those studies have been severely criticized.  

In 1999, the Agency for Healthcare Research and Quality reviewed 78 randomized controlled, peer reviewed, published studies of the drug treatment of ADHD.  It found that in 87% of the studies, the number of dropouts and withdrawals and the reasons for such withdrawals were not described, neither were the long-term effects and severity of adverse effects: "overall, numerous deficiencies in the reporting of available randomized controlled trials
limit the assessment of their validity, relevance, precision, and, therefore, their clinical application. Most studies did not clearly describe clinically important information such as the primary outcomes of interest" (pp. 4-5).

The reviewers could not conduct a comparative analysis of the findings because of "the low quality of reporting and the large number and heterogeneity of outcome measures and tests used in the studies." They reported that these scientifically flawed studies "show a trend to general improvement over time regardless of treatment Ritalin appears to reduce behavior problems in ADHD children as long as it is taken." (pp. 4-5).

See: Agency for Health Care Research & Quality. (1999). Treatment of attention-deficit/hyperactivity disorder: Summary, evidence Report /  Technology assessment number 11. AHQR Publication No. 00-E005.

In 2006,  the Oregon Drug Effectiveness Review Project, analyzed 2287 pieces of research — virtually every investigation ever done on ADHD drugs up to 2006 – to reach its conclusions: it found no evidence to support the claims about these drugs’ safety or the legitimacy of the ADHD diagnosis.
See: http://www.ohsu.edu/drugeffectiveness/reports/documents/ADHD%20Final%20Report%20Update%201.pdf

AHRP has received numerous reports from parents who say that after taking stimulants, their children became manic and were then diagnosed as having
bipolar disorder (a.k.a. manic-depression) for which they were then prescribed antipsychotics.

Contact: Vera Hassner Sharav
veracare@ahrp.org
 
 
http://www.nytimes.com/2006/08/22/health/policy/22fda.html?
THE NEW YORK TIMES
August 22, 2006
F.D.A. Strengthens Warnings on Stimulants’ Risks
By GARDINER HARRIS

WASHINGTON, Aug. 21 – Federal drug regulators have ordered that strong
warnings be put on the labels of stimulants like Ritalin to caution against
their use in adults or children with heart problems and to alert doctors
that the drugs cause one child in a thousand to experience hallucinations.

The new warnings are not as strong as those approved in February by an
advisory committee for the Food and Drug Administration, but they
significantly strengthen the risk information already on the drugs.

"We’re not trying to scare people out of using these drugs," said Dr. Robert
J. Temple, director of the Office of Medical Policy at the drug agency.
"Still, I would be extremely reluctant to put people with heart failure on
one of these drugs."

The warnings come after scattered reports of children dying suddenly while
taking the drugs. In some cases, the children were later determined to have
had structural defects of the heart.

The new warnings advise against giving such children stimulants. But
structural heart problems often go undiagnosed because the tests needed to
find them can be expensive.

"The difficulty for parents is that doctors won’t do a thousand-dollar heart
work-up for every kid," Dr. Temple said. "The message here, though, is that
you have to do your best to find these problems out. Listen for murmurs."

The new warnings state in part, "Sudden deaths, strokes and myocardial
infarction have been reported in adults taking stimulant drugs at usual
doses."

The warnings will be put on Adderall and Concerta as well as Ritalin.

At a meeting in February, an F.D.A. advisory committee focused attention on
stimulants’ risks in adults after a report suggested that the drugs might
double the risk of strokes and serious arrhythmias. Such an increase may not
be significant in children, whose heart risks are low, but it could cause
concern in adults, committee members said.

Dr. Steven E. Nissen, chairman of the cardiology department at the Cleveland
Clinic Foundation and a member of the February committee, said in an
interview that he was pleased with the drug agency’s action. "I think this
goes a long way," Dr. Nissen said, "toward properly warning physicians and
patients of the potential cardio and psychiatric risks of these drugs."

Nearly four million people take stimulants to treat attention deficit
disorder and hyperactivity. Ritalin has been marketed since 1955, and dozens
of studies have shown it to be safe and effective. But no studies have been
of sufficient duration or included enough participants to evaluate
stimulants’ long-term effects on the heart.

Dr. Temple said the F.D.A. was exploring ways to study the problem.

FAIR USE NOTICE: This may contain copyrighted (C ) material the use of which
has not always been specifically authorized by the copyright owner. Such
material is made available for educational purposes, to advance
understanding of human rights, democracy, scientific, moral, ethical, and
social justice issues, etc. It is believed that this constitutes a ‘fair
use’ of any such copyrighted material as provided for in Title 17 U.S.C.
section 107 of the US Copyright Law. This material is distributed without
profit.